Virginia, 2011

Damaging Winds in Virginia, July 25, 2011

July 25, 2011 · NWS AKQ · 10 events in 9 counties and zones

Scattered severe thunderstorms associated with a trough of low pressure produced damaging winds across portions of central and eastern Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$23,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered severe thunderstorms associated with a trough of low pressure produced damaging winds across portions of central and eastern Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 25, 3:07 PM EST, 1 hour 8 minutes earlier.

Area forecast discussion, Jul 25, 3:07 PM EST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
407 PM EDT MON JUL 25 2011

.SYNOPSIS...
A COLD FRONT WILL SETTLE SOUTH INTO NORTH CAROLINA BY TUESDAY
AFTERNOON. HIGH PRESSURE WILL BUILD ACROSS THE NORTHERN MID
ATLANTIC REGION TUESDAY INTO WEDNESDAY...THEN BECOME STATIONARY
OFF THE COAST FOR THE END OF THE WEEK.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
MR TYPICAL WX CONDS ACRS THE FA FOR LT JULY. DWPTS RMN IN THE 70S
THRU FA...BUT TEMPS HV BEEN TRIMMED BY NRLY 10 DEGS F (FM WHAT
THEY WERE FRI/OVR THE WKND). SVRL CLUSTERS OF CNVTN FM ERN MD
THROUGH WCNTRL VA AND INTO NC...POISED TO DRIFT EVER SLO GRDLY SE
INTO THE FA THIS EVE...THEN LINGER INTO THE OVRNGT HRS (THOUGH THE
HIEST CVRG OF STMS XPCTD TO SLIP INTO SE VA/NE NC). BRIEF GSTY
WNDS AND LCLLY HVY RA THE THREATS W/ THESES STMS. TEMPS SLO TO
FALL OUT OF THE 90S ERY...UNLESS THERE IS A PASSAGE OF A STM WHICH
WOULD BRING (SGFNT) COOLING. LO TEMPS TNGT MNLY FM THE L/M70S.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY NIGHT/...
WKNG CDFNT SETTLES SLOLY THROUGH SRN PORTIONS OF FA ON TUE.
BLENDED NUMERICAL GUID...BUT HV LEANED TWD A SLOER MVMNT OF THE
FNT AND ITS ASSOCD CLDS/PCPN INTO NE NC. NRN AREAS XPCTD TO CLR
OUT SOONER...AND XPCTG A DECENT DROP IN DWPTS DN INTO CNTRL AREAS
OF FA DURG THE AFTN HRS. HWVR...ACRS SE VA/NE NC...NO SUCH LUCK
(AT LEAST WRT LWRG OF THE DWPTS) THRUT THE DAY. STILL SOME CONCERN
OVR KPG CLDS AND AT LEAST SLGT CHC POPS INVOF CSTL NE NC TUE NGT
INTO WED WHL OTR AREAS ARE CLR/PCLDY AND THE DWPTS/HUMIDITY IS
TRIMMED. W/ HI PRES PASSING BY TO THE N...THEN TO OFF THE CST BY
WED NGT/THU...RETURN FLO FM THE SSE WOULD BRING BACK THE HIER
DWPTS AND PTNTL INCRSD CLDNS (TO MUCH OF THE FA) BY THU MRNG. DO
XPCT MUCH OF ANY CLDNS THU MRNG TO BRK AND LEAD TO PSNY/HOT AND
HUMID CONDS FOR THE REST OF THE DAY. RDG ALOFT BEGINS TO BUILD
BACK OVR THE RGN FM THE W...WHICH WOULD RESULT IN A STRONGER
CAP...LMTG CNVTV PSBLTYS.

HI TEMPS TUE/WED FM THE 80S RIGHT NR THE CST TO 90 TO 95F INLAND. LO
TEMPS TUE NGT/WED NGT FM THE M/U60S TO M70S. HI TEMPS THU FM THE
L/M90S IN MOST PLCS.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
A RETURN TO HOT AND HUMID CONDITIONS EXPECTED FRIDAY THROUGH THE
WEEKEND. TEMPERATURES ARE ANTICIPATED TO RISE INTO THE UPPER 90S TO
LOW 100S FRIDAY AND SATURDAY. AS A WEAK LEE TROUGH DEVELOPS
FRIDAY...THIS WILL HELP TO INCREASE DEWPOINTS BY A FEW DEGREES EACH
DAY...ESPECIALLY ON THE SW EDGE OF THE TROUGH. AS HUMIDITIES
INCREASE...HEAT INDICES WILL CREEP BACK INTO THE 105 TO 110 DEGREE
RANGE FRIDAY AND SATURDAY...AND INTO THE 100 TO 105 DEGREE RANGE ON
SUNDAY. THE POTENTIAL FOR HEAT RELATED HEADLINES ARE BECOMING LIKELY
AS CONFIDENCE INCREASES. STILL OUTSIDE OF TIME FRAME FOR ISSUING A
WATCH BUT WILL MENTION IN THE HWO. A COLD FRONT SAGS DOWN ACROSS THE
MID ATLANTIC REGION SATURDAY AND SUNDAY...STALLING ALONG THE NORTH
CAROLINA COAST ON MONDAY. AS THE FRONT CROSSES THE REGION...BEST
THUNDERSTORM/PRECIP CHANCES OVER THE WEEKEND APPEAR TO BE SATURDAY
EVENING THROUGH MONDAY MORNING...WITH BRIEF BREAKS DURING THE
DAYLIGHT MORNING HOURS.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
A SLOW MOVING COLD FRONT IS MOVING SE TOWARDS THE FA. EXPECT
SCATTERED SHWRS AND TSTMS TO DEVELOP THIS AFTN AND EVENING AHEAD OF
AND ALONG THE FRONT. REDUCED VIS...HEAVY RAIN AND WINDS GUSTING TO
25-30 KTS CAN BE EXPECTED IN AND AROUND ANY STORMS. BR MAY BE
POSSIBLE IN THE EARLY MORNING HOURS TUE...ESPECIALLY IN AREA AREAS
THAT RECEIVED PRECIP. AFTER THE FRONT CLEARS THE AREA...VFR CONDS
WILL PREVAIL BEGINNING LATE TUE MORNING.

VFR CONDITIONS ARE EXPECTED THROUGH THU AS HIGH PRESSURE MOVES OVER
THE FA.

OBSERVATIONS AT KSBY ARE UNAVAILABLE DUE TO UNRESOLVED PHONE LINE
ISSUES.

&&

.MARINE...
A WEAK FRONT WILL BRING SCATTERED THUNDERSTORMS TO AREA WATERS
THIS AFTERNOON THROUGH TONIGHT. LIGHT EASTERLY/ONSHORE FLOW WILL
SHIFT AROUND TO THE NORTH AFTER BULK OF PRECIP PASSES THROUGH THE
REGION. WINDS WILL INCREASE BUT REMAIN BELOW SCA CONDITIONS (BELOW
15 KT) LATE TONIGHT AS COOLER AIR MOVES OVER WARMER
WATERS...ESPECIALLY OVER CHESAPEAKE BAY.

WINDS WILL BACK TOWARD THE SOUTH BY TUESDAY AFTERNOON...THEN
BECOME NORTHERLY AGAIN LATE TUESDAY NIGHT THROUGH WEDNESDAY
MORNING. THIS NORTHERLY SURGE IS CURRENTLY SITTING AT BORDERLINE
SCA CONDITIONS...BUT HAVE DECIDED TO HOLD OFF ON ISSUING A
HEADLINE SINCE THE NAM MODEL SOLUTION IS STRONGER THAN THE GFS
MODEL (WHICH IS TYPICAL) AND WOULD LIKE TO SEE BETTER CONTINUITY
BETWEEN DATA SETS.

SURFACE HIGH PRESSURE RE-ESTABLISHES ITSELF OFF THE COAST
WEDNESDAY THROUGH FRIDAY AS A WEAK LEE TROUGH DEVELOPS OVER THE
INTERIOR...LEADING TO TYPICAL SEA BREEZE CIRCULATIONS/WINDS
INCREASING BY LATE AFTN AND OVERNIGHT AND DIMINISHING DURING MUCH
OF THE MORNING/EARLY AFTERNOON HOURS.

&&

.CLIMATE...
SUMMARY OF RECORDS FOR THE PAST FEW DAYS:

RICHMOND: NO RECORD HIGHS SET. RECORD HIGH MIN OF 79F SET ON FRI/22ND.

NORFOLK: RECORD HIGH OF 102F SET ON FRI/22ND...AND RECORD HIGH OF 103F
TIED SAT/23RD. RECORD HIGH MIN OF 82F TIED ON FRI/22ND.

SALISBURY: RECORD HIGH OF 103F SET ON SAT/23RD. RECORD HIGH MIN OF
80F SET ON FRI/22ND.

ELIZ CITY: RECORD HIGH OF 97F TIED SUN/24TH. RECORD HIGH MIN OF
79F TIED ON FRI/22ND.

&&

.EQUIPMENT...
WSR 88-D AT DOVER AFB (DE) IS OUT OF SERVICE ATTM DUE TO
LIGHTNING STRIKE AT THE SITE. A NEW POWER SUPPLY IS EN ROUTE...BUT
A DEFINITIVE RETURN TO SERVICE TIME IS NOT YET KNOWN. PLEASE
CONTINUE TO MONITOR PHLFTMDOX FOR THE LATEST UPDATES. ADJACENT
RADARS INCLUDE KAKQ...KLWX AND KDIX.

ALSO...AS NOTED ABOVE PHONE LINE ISSUES CONTINUE TO PREVENT
DISSEMINATION OF OBS FROM WICOMICO REGIONAL AIRPORT IN SALISBURY
(KSBY). MORE INFORMATION ON BOTH OF THESE OUTAGES WILL BE
PROVIDED AS THEY BECOME AVAILABLE.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...NONE.

&&

SYNOPSIS...ALB/MAM
NEAR TERM...ALB
SHORT TERM...ALB
LONG TERM...BMD
AVIATION...DAP
MARINE...BMD
CLIMATE...AKQ
EQUIPMENT...AKQ
Hazardous weather outlook, Jul 25, 3:13 PM EST, 1 hour 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
413 PM EDT MON JUL 25 2011

MDZ021>025-VAZ048-049-060>064-066>078-080>086-099-262015-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-
LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-KING WILLIAM-
KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-
DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER-MIDDLESEX-
MATHEWS-ACCOMACK-
413 PM EDT MON JUL 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...SOUTH CENTRAL
VIRGINIA...THE EASTERN SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA...THE NORTHERN NECK OF VIRGINIA AND THE PIEDMONT OF
CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON THROUGH TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND THIS
EVENING. SOME OF THE STORMS MAY PRODUCE STRONG WINDS...LOCALLY
HEAVY DOWNPOURS AND FREQUENT CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A RETURN TO HOT AND HUMID CONDITIONS IS ANTICIPATED FRIDAY THROUGH
SUNDAY. HEAT INDICES MAY APPROACH THE 105 TO 110 DEGREE RANGE
FRIDAY AND SATURDAY AS TEMPERATURES CLIMB TOWARD THE CENTURY MARK
AND DEWPOINTS REACH INTO THE MID 70S.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ012>017-030>032-102-VAZ065-079-087>098-100-262015-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-MECKLENBURG-BRUNSWICK-
GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK-SOUTHAMPTON-ISLE OF WIGHT-
NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-
VIRGINIA BEACH-NORTHAMPTON VA-
413 PM EDT MON JUL 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...THE NORTHERN OUTER
BANKS OF NORTH CAROLINA...INTERIOR SOUTHEAST VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA...THE EASTERN SHORE
OF VIRGINIA AND THE PENINSULA OF SOUTHEAST VIRGINIA.

.DAY ONE...THIS AFTERNOON THROUGH TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON INTO THIS
EVENING. SOME OF THE STORMS MAY PRODUCE STRONG WINDS...LOCALLY
HEAVY DOWNPOURS AND FREQUENT CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A RETURN TO HOT AND HUMID CONDITIONS IS ANTICIPATED FRIDAY THROUGH
SUNDAY. HEAT INDICES MAY APPROACH THE 105 TO 110 DEGREE RANGE
FRIDAY AND SATURDAY AS TEMPERATURES CLIMB TOWARD THE CENTURY MARK
AND DEWPOINTS REACH INTO THE MID 70S.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ630>634-650-652-654-656-658-262015-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO LITTLE CREEK VA-
CURRITUCK SOUND-
CHESAPEAKE BAY FROM LITTLE CREEK TO CAPE HENRY VA...INCLUDING THE
CHESAPEAKE BAY BRIDGE TUNNEL-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO
20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO
20 NM-
413 PM EDT MON JUL 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE SOUTHERN CHESAPEAKE BAY...THE MID ATLANTIC COASTAL WATERS
AND CURRITUCK SOUND.

.DAY ONE...THIS AFTERNOON THROUGH TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND THIS
EVENING. SOME OF THE STORMS MAY PRODUCE STRONG WINDS...LOCALLY
HEAVY DOWNPOURS AND FREQUENT CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

BMD

In the hours before

Special weather statement, Jul 25, 3:01 PM EST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
401 PM EDT MON JUL 25 2011

VAZ060-061-067>069-252100-
AMELIA VA-CUMBERLAND VA-NOTTOWAY VA-POWHATAN VA-PRINCE EDWARD VA-
401 PM EDT MON JUL 25 2011

...THUNDERSTORMS WERE MOVING INTO PORTIONS OF THE EASTERN VIRGINIA
PIEDMONT...

AT 357 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM FROM 6 MILES WEST OF LAKESIDE VILLAGE TO 6 MILES
EAST OF APPOMATTOX...MOVING SOUTHEAST AT 15 MPH. THESE STORMS WILL
REACH TRENTS MILL AROUND 405 PM EDT...TRENTON MILLS AROUND 410 PM
EDT...MCRAE AROUND 415 PM EDT...RAINES TAVERN AROUND 420 PM EDT...
WHITEVILLE AROUND 425 PM EDT...AND GRAYS SIDING AROUND 430 PM EDT.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS. ALSO...
EXPECT FREQUENT CLOUD TO GROUND LIGHTNING IN THE PATH OF THESE
STORMS. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR
AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED.

IN ADDITION...RAINFALL RATES OF 1 TO AS MUCH AS 3 INCHES WITHIN AN
HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS...AND POSSIBLE
LOCALIZED FLOODING IN LOW LYING AND FLOOD PRONE AREAS.

LAT...LON 3734 7861 3738 7861 3740 7859 3738 7858
      3734 7851 3735 7846 3766 7825 3754 7793
      3725 7810 3718 7844 3731 7864

BHURLEY
Special weather statement, Jul 25, 3:08 PM EST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
408 PM EDT MON JUL 25 2011

VAZ064-074>076-252100-
CAROLINE VA-ESSEX VA-RICHMOND VA-WESTMORELAND VA-
408 PM EDT MON JUL 25 2011

...STRONG THUNDERSTORM WAS DROPPING ACROSS NORTHERN CAROLINE
COUNTY...

AT 406 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS FROM POTOMAC BEACH TO RAPPAHANNOCK
ACADEMY...OR FROM 6 MILES NORTH OF COLONIAL BEACH TO FORT A.P.
HILL...MOVING SOUTHEAST AT 15 MPH. AT THE CURRENT PACE...THESE
STRONG THUNDERSTORMS WILL BE NEAR COLONIAL BEACH AROUND 420 PM EDT...
POTOMAC MILLS AROUND 435 PM EDT...LEEDSTOWN AROUND 440 PM EDT...
LORETTO AROUND 445 PM EDT...AND WESTMORELAND STATE PARK AROUND 455
PM EDT.

WIND GUSTS BETWEEN 40 TO 50 MPH ARE EXPECTED UNDERNEATH THE
STRONGEST STORMS. ALSO...EXPECT FREQUENT CLOUD TO GROUND LIGHTNING
IN THE PATH OF THESE STORMS. IF YOU HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE
THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS HAVE
PASSED.

IN ADDITION...RAINFALL RATES OF 1 TO AS MUCH AS 3 INCHES PER HOUR
WILL CAUSE PONDING OF WATER ON ROADWAYS...AND POSSIBLE LOCALIZED
FLOODING IN LOW LYING AND FLOOD PRONE AREAS.

LAT...LON 3826 7695 3821 7694 3817 7684 3817 7680
      3817 7679 3808 7684 3802 7709 3817 7737
      3820 7721 3817 7717 3816 7707 3818 7706
      3826 7705 3828 7698

HURLEY
Special weather statement, Jul 25, 3:28 PM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
428 PM EDT MON JUL 25 2011

MDZ022-252130-
WICOMICO MD-
428 PM EDT MON JUL 25 2011

...SLOW MOVING THUNDERSTORMS CONTINUE OVER AND NORTH OF SALISBURY...

AT 423 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF THUNDERSTORM OVER SALISBURY. THESE STORMS WERE MOVING
SLOWLY EAST...AROUND 5 TO 10 MPH...HOWEVER ADDITIONAL CELLS WERE
DEVELOPING IN THEIR WAKE.

EXPECT FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL WITH
THESE STORMS. BETWEEN 1 TO 3 INCHES OF RAIN IS EXPECTED...WITH
LOCALLY HIGHER AMOUNTS BETWEEN SALISBURY AND DELMAR. PONDING OF
WATER ON ROADWAYS AND FLOODING OF LOW LYING AND FLOOD PRONE AREAS
WILL BE POSSIBLE AS A RESULT. IF YOU HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE
THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS HAVE
PASSED.

LAT...LON 3845 7539 3832 7538 3831 7566 3845 7566

HURLEY
Special weather statement, Jul 25, 3:50 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
450 PM EDT MON JUL 25 2011

VAZ065-066-252200-
LUNENBURG VA-MECKLENBURG VA-
450 PM EDT MON JUL 25 2011

...THUNDERSTORMS MOVING INTO MECKLENBURG AND NOTTOWAY COUNTIES...

AT 447 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 15 MILES NORTHWEST OF CHASE CITY TO 13
MILES SOUTHWEST OF BUFFALO JUNCTION...OR FROM 6 MILES NORTH OF CLOVER
TO VIRGILINA...MOVING EAST AT 15 MPH. THE THUNDERSTORMS WILL BE
NEAR...
  BUFFALO SPRINGS AROUND 520 PM EDT...
  BUFFALO JUNCTION AROUND 535 PM EDT...
  CLARKSVILLE AROUND 550 PM EDT...
  CHASE CITY AROUND 600 PM EDT...

WIND GUSTS TO 45 MPH...LIGHTNING...VERY HEAVY RAINFALL...AND SMALL
HAIL ARE POSSIBLE WITH THESE STORMS. HEAVY RAINFALL WILL CAUSE
PONDING OF WATER ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN
LOW LYING AND FLOOD PRONE AREAS.

IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR
AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED.

LAT...LON 3658 7872 3668 7871 3669 7868 3670 7865
      3671 7865 3688 7850 3703 7846 3708 7820
      3654 7839 3654 7873 3656 7874

JFOSTER
Special weather statement, Jul 25, 3:59 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
459 PM EDT MON JUL 25 2011

VAZ060-061-066>068-252200-
AMELIA VA-CUMBERLAND VA-LUNENBURG VA-NOTTOWAY VA-PRINCE EDWARD VA-
459 PM EDT MON JUL 25 2011

...STRONG THUNDERSTORM MOVING THROUGH PRINCE EDWARD COUNTY...

AT 458 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER THE MANOR G.C....OR ABOUT OVER FARMVILLE...
MOVING EAST AT 15 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR RICE AT
520 PM EDT...PRINCE EDWARD STATE FOREST AT 530 PM EDT...MORAN...
AND...PRINCE EDWARD LAKE AT 535 PM EDT...BURKES TAVERN AT 540 PM
EDT...BURKEVILLE...AND...OLIVEVILLE AT 550 PM EDT...CREWE...AND...
JENNINGS ORDINARY AT 600 PM EDT.

WIND GUSTS TO 40 MPH ARE EXPECTED WITH THESE STORMS.

EXPECT FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL WITH
THESE STORMS. PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW LYING
AND FLOOD PRONE AREAS IS ALSO POSSIBLE. IF YOU HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER
BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS
HAVE PASSED.

LAT...LON 3726 7869 3734 7861 3740 7859 3734 7851
      3735 7846 3740 7843 3733 7801 3705 7811
      3708 7819 3705 7846 3708 7846 3709 7850
      3713 7853 3714 7859 3719 7865 3720 7870

SCALORA
Special weather statement, Jul 25, 4:01 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
501 PM EDT MON JUL 25 2011

VAZ074>077-252200-
ESSEX VA-NORTHUMBERLAND VA-RICHMOND VA-WESTMORELAND VA-
501 PM EDT MON JUL 25 2011

...STRONG THUNDERSTORMS ACROSS THE NORTHERN NECK...

AT 458 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS WITH THE LEADING EDGE EXTENDING FROM 9
MILES NORTHEAST OF WESTMORELAND STATE PARK TO NEWLAND...OR FROM 8
MILES WEST OF LEONARDTOWN TO NEWLAND. MOVEMENT OF THESE STORMS WAS
SOUTHEAST AT 20 MPH. THE THUNDERSTORMS WILL BE NEAR...HAGUE AROUND
520 PM EDT...COLES POINT AROUND 525 PM EDT...AND KINSALE AROUND 540
PM EDT.

WIND GUSTS TO 40 MPH ARE EXPECTED WITH THESE STORMS. IN ADDITION...
EXPECT FREQUENT CLOUD TO GROUND LIGHTNING IN THE PATH OF THESE
STORMS. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR
AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED.

RAINFALL RATES OF 1 TO 3 INCHES PER HOUR WILL ALSO CAUSE PONDING OF
WATER ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND
FLOOD PRONE AREAS.

LAT...LON 3816 7660 3815 7659 3811 7659 3809 7655
      3804 7654 3797 7667 3810 7700 3817 7687
      3817 7675

BHURLEY

The radar

The Norfolk radar (KAKQ), 105 km away, was scanning. The volume nearest the first event began at 21:15 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Essex

When
July 25, 4:15 PM EST
Where
Essex County, Tappahannock Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
37.920, -76.870

Trees were downed in and around Tappahannock.

Thunderstorm Wind, Mecklenburg

When
July 25, 5:02 PM EST
Where
Mecklenburg County, 2.32 mi ESE of Redlawn
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
36.620, -78.210

Tree was downed on State Route 615.

Thunderstorm Wind, King and Queen

When
July 25, 5:32 PM EST
Where
King and Queen County, King & Queen Church
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
37.670, -76.880

Tree was downed in the vicinity of Rivers Reach Subdivision.

Thunderstorm Wind, Dinwiddie

When
July 25, 5:35 PM EST
Where
Dinwiddie County, 3.54 mi SE of Butterworth
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
37.010, -77.580

Trees were downed on State Route 658.

Thunderstorm Wind, Sussex

When
July 25, 6:25 PM EST
Where
Sussex County, 0.69 mi S of West Hope
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
36.910, -77.320

Trees were downed on Optimist Road.

Thunderstorm Wind, James City

When
July 25, 6:50 PM EST
Where
James City County, 1.1 mi E of Five Forks
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
37.250, -76.750

Tree was downed on a house and the house sustained significant damage.

Thunderstorm Wind, Newport News (C)

When
July 25, 6:50 PM EST
Where
Newport News (C) County, 0.88 mi NW of Lee Hall
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
37.210, -76.590

Tree was downed on Jefferson Avenue near Old Williamsburg Road intersection.

Thunderstorm Wind, Isle of Wight

When
July 25, 7:00 PM EST
Where
Isle of Wight County, 1.49 mi SSW of Isle of Wight
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
36.880, -76.710

Tree was downed on Route 258 blocking the northbound lanes.

Thunderstorm Wind, Portsmouth (C)

When
July 25, 7:26 PM EST
Where
Portsmouth (C) County, 7.25 mi NNW of Portsmouth
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
36.920, -76.370

Power lines were downed.

Thunderstorm Wind, Portsmouth (C)

When
July 25, 7:50 PM EST
Where
Portsmouth (C) County, 5.67 mi NW of Portsmouth
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
36.880, -76.400

Tree was downed on Fleet Court.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2011Every state in 2011This day in weather historyWarnings in Virginia, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 337227, 337219, 337222, 337243, 337228, 337224, 337230, 337233, 337234, 337250.